Heroin enters the brain quickly and attaches to opioid receivers in cells throughout the brain, particularly those involved in pain and pleasure, heart rate, sleep, and breathing regulation.
Heroin Effects Over the Short-Term
People who take heroin say they get a “rush” from it (an explosion of happiness). However, there are several other typical side effects, such as:
- Dryness in the mouth
- A warm flush to the skin
- Heavy sensation in the limbs
- Nausea and vomiting
- Acute itching
- They have obscured brain function, causing people to alternate between consciousness and semi-consciousness.
Heroin Effects Over the Long Run
Individuals using heroin for a long time may get the following conditions:
- Injecting the medication causes blocked veins while sniffing or snorting it causes harm to the tissue within the nose.
- Abscesses in the heart valves and infection of the heart lining (pus-filled inflamed tissue)
- Stomach cramps and constipation
- Illness of the liver and kidneys
- Pneumonia and other lung complications
- Mental disorders.
- Male sexual dysfunction
- Women’s menstrual periods are erratic.
Other Possible Consequences
Powdered milk, starch, and sugar are common additives in heroin that can clog blood arteries leading to the brain, kidneys, liver, and lungs, causing irreversible damage. Sharing drug injection equipment and being impaired by drug use can further raise the risk of developing infectious diseases like HIV and hepatitis.
Is it Possible to Overdose on Heroin?
Yes, it is possible to overdose on heroin. An overdose of heroin happens when a person consumes enough of the drug to cause death or a life-threatening reaction. Overdoses of heroin have become more common in recent years.
When someone takes too much heroin, their respiration slows or stops. Reduced respiration can reduce the level of oxygen reaching the brain, a condition known as hypoxia. Hypoxia can cause short- and long-term mental and neurological system repercussions, such as unconsciousness and chronic brain damage.
What is the Best Way to Deal With a Heroin Overdose?
When given as soon as possible, naloxone can reverse an opioid overdose. It blocks the effects of heroin and other opioid medications by rapidly attaching to opioid receptors. An addict who has overdosed may require multiple doses of the spray to help them start breathing again, which is why it’s critical to get the individual to an emergency room or a doctor as soon as possible.
Naloxone is available as nasal sprays and as an injectable (needle) solution. The nasal spray variants of it are accessible to friends, relatives, and people in the community to save someone who is overdosing.
Due to an increase in the number of opioid overdose deaths, public health efforts to make the spray available to at-risk individuals and their families, as well as first responders and others in the community, have increased. Some states have approved legislation allowing pharmacists to dispense the treatment without a doctor’s prescription.
What is the Treatment for Heroin Addiction?
People who want to stop using heroin can benefit from various treatments, including medications and behavioral therapy. It’s critical to match the optimal treatment method to each patient’s unique demands.
More medicines are in the development stage to aid in the withdrawal process. Lofexidine, a non-opioid drug used to treat opioid withdrawal symptoms, has been approved by the FDA.
Cognitive-behavioral therapy and contingency management are two types of behavioral therapies for heroin addiction. Cognitive-behavioral therapy (CBT) helps with the modification of a patient’s drug-use expectations and behaviors, as well as the effective management of stress and triggers.
Finally, motivational incentives, such as coupons or small monetary awards, are provided via contingency management for beneficial actions such as being drug-free. When used in conjunction with medications, these behavioral treatments at facilities such as https://www.ascendantny.com/ are helpful.